PMRGCAuk
7,233 members11,774 posts

Hi I have just joined the network. Was diagnosed with P, 18 months ago aged 56yrs. Be great to get advice of fellow members

My mum who is 89 has had Polymyalgia for 10 yrs and never been able to get lower than 5 mg. Every time she's tried these last 10 yrs she becomes exceedingly ill. Having been diagnosed with Polymyalgia 18 months ago I'm scared of getting stuck on sterioids. Currently down to 5mg attempting 4.5 - but quite uncomfortable. I have refused alendronate whatever it's called as mum has developed severe peptic ulcer that is causing her hell currently and I was told or read somewhere that this medication caused it. However the doctor is saying it's the result of long term steroid use. Does anyone know which is true? Is it simply the steroids? Do gastro resistant steroids help?

Thanks.

20 Replies
oldestnewest

Hi Judith

Welcome.

Couple of points - is your mum still on AA? recommended not longer than 5 years max. Is she on a PPI - Omeprazole or similar - that's supposed to help. Gastro resistant tablets will also help, if taken then a PPI is not required.

Doctors sometimes are reluctant to prescribe the gastro resistance ones because they are more expensive, but you're weighing up one tablet against two, so there's little difference in cost really.

As for you, you need to check if you really need it - ask for a DEXA scan and refuse to take AA until you've had one. Most people find that a Calcium & VitD supplement (usually Adcal) is enough to protect bones.

1 like
Reply

thanks

1 like
Reply

My MiL developed PMR in 2002 and never got below 5mg. We, she and GP never fretted about that low dose at her age (she died 14 years later aged 84 from other causes, still taking 5mg daily).

Personally I started on plain pred, couldn’t tolerate PPI or Zantac, so now have gastro resistant, so tummy’s quite happy.

I concur with DL re taking AA, insist on a scan first before making that decision. I did, and found I didn’t need it.

Reply

Thanks - really helpful!

1 like
Reply

Yes, gastro resistant pred DOES help lots of people and your mother should probably have been on ranitidine or a PPI. The doctor MAY be correct it is pred - in that some people think the presence of pred in the bloodstream is what causes the irritation but it is far more likely to just be the pred in the stomach. And if she has been on AA - that is far more likely to be the cause and she should be taken off it after so long. Five years is the absolute max and they are revising it down to more like 3 years.

At a guess (need more info to be sure) the becoming ill below 5mg is far more likely to be due to poor adrenal function - which does fall away with age anyway and long term pred doesn't improve the situation.

And for you - dexascan first then consider AA (maybe). There is also no virtue taking too little pred - you are already at a dose that is less than your body requires as a corticosteroid called cortisol in order to function. What you don't take, your body will make up to the required amount. If you take too little pred for the PMR you will develop a flare, become immobile which is a major risk factor for osteoporosis and even probably need to return to a higher dose of pred - so all the perceived benefit of forcing the dose to too low a level disappears in just a coule of weeks.

And anyway - the side effects of low dose pred are over egged:

medpagetoday.com/rheumatolo...

The author is a top Mayo Clinic PMR/GCA expert who is concerned at doctors forcing patients off pred too soon. And scaring them half to death by exaggerating the risks.

1 like
Reply

Thank you - that's so very helpful to hear you say that and give me such a clear explanation and thx for the heads up on the low dose - I have my husband nagging me to get down - but I guess I need to wait until it improves before I start to reduce down further. I know this is the hardest bit - but don't want to be stuck on them forever!

Reply

A nagging husband? Send him this way, we’ll educate him on why nagging doesn’t help!!! ;)

4 likes
Reply

I wonder if it is common for our partners (men in this case) to underestimate the impact of PMR on one's wellbeing. Because he can't see the painful joints and foggy head my husband seems impervious to the problems I have, which mean I battle through and probably do too much (5 holiday cottages, B&B and Caravan site)! He is also fixated on getting me of the Pred! Chrisbox

1 like
Reply

Probably - mine was a healthcare professional and was hopeless!!!! Apparently he was wonderful with patients! I just go on sit-down strike - if he wants it done better, he can do it himself... But he has improved since meeting all my PMR friends and doesn't bother about the drugs.

BTW - just reading that makes me feel tired!

1 like
Reply

Hi Judith, I have always had coated pred and had no stomach problems.

Reply

Thanks, how long have you been taking them and what dosage?

Reply

I started at 20mg four years ago and now down to around 5mg

Reply

My mum had a peptic ulcer. She never took steroids, but was on AA for donkeys years for Osteoporosis. Hence what you have read about AA being associated with peptic ulcer ( or vice versa) is ringing true. My Rheumy automatically advised AA when I was diagnosed with PMR. I refused, insisted on DX scan and that results were compared with previous DX results pre pred. Whilst I am borderline Osteoporosis / Osteopenia I still am refusing AA. Who wants a peptic ulcer on top of everything else!!! I'll take my chances thanks.

I take a mixture of coated and uncoated pred since I have both. It depends on how quick I need pred dose in my system as to which combination I use. My GP traded additional cost of coated (gastrointestinal resistant) against the cost of Omeprazole which I don't need if I am taking coated pred.

Reply

Yes , I too asked my GP if I could change to the gr prednisolone, and am fine with them. I didn’t mention stopping the Omeprozole, so presumably I can now without phoning him about it?

I am on the taper trying to get from 4mg a day to 3mg. Taking it really slowly, last time got to 2 and had a bad flare, so back up to 10 for awhile !

Such is life with pmr

Best wishes

2 likes
Reply

marigoldb if you’ve decided to stop your omeprazole, don’t just stop, wean yourself off by reducing dose and then maybe alternate days. A mini taper. Otherwise you may get some rebound acidity.

Reply

Since I never started on Omeprazole I can't advise on stopping it so personally I would put in a call to GP.

Reply

wow sounds like you're doing well though. Good luck!

Reply

thx that's so helpful to know and helps build the picture.

Reply

Hi Judith, I have a long history of peptic ulcers, gastritis, Barrett's oesophagus etc. The stomach acid has been much better since I switched to gastro-resistant pred. My stomach could not tolerate alendronic acid.

If, after a dexa scan, it is deemed necessary for you to be treated with a bisphosphonate it is possible to have an infusion instead of tablets, but it really is important to do your research first before going down that route. Bisphosphonates such as AA are really not the wonder drugs that some doctors seem to think they are so find out if you need them first.

Best wishes, b

Reply

I hope that with a history like that no-one even SUGGESTED any oral bisphosphonate!

Reply

You may also like...